Photosensitivity

Chat with Pharmacy Staff

Question

Why do I have to stay out of the sun if I take sulfa antibiotics?

Answer

Certain medications, including sulfa antibiotics, can cause photosensitivity - being especially sensitive to the sun's burning rays (more so than you normally are). Even brief exposure to the sun or using a tanning booth or sunlamp can cause a person to experience a skin rash, itching, redness, discolored skin - even a severe sunburn.

While you are taking a sulfa medication, be sure to avoid direct sunlight, especially between 10 a.m. and 3 p.m., when the sun's rays are strongest. Wear clothing and accessories to protect your skin: long-sleeved shirts and pants, and sunglasses and a wide-brimmed hat.

Apply a sunscreen with a sun protection factor (SPF) of 15 or more. Use a lip balm with SPF 15, too.

Get more information about your prescription medication.

View Walgreens.com sun care products.

Back to Pharmacist FAQs

If you're looking for more specific answers to specific questions, ask a Walgreens pharmacist here.

DISCLAIMER:
Answers to questions regarding information about medications or health conditions are not for diagnostic or treatment purposes and are not conclusive as to the presence or absence of any health condition. Consult your physician for diagnosis and treatment of your medical condition. The information provided is not a substitute for medical advice. Advances in medicine may cause this information to become outdated, invalid or subject to debate. Professional opinions and interpretations of the scientific literature may vary. Walgreens' terms of use and general warranty disclaimer apply to all services provided. If you are in need of immediate medical attention, contact your physician, poison control center or emergency medical professional. If you need to speak with a pharmacist for non-emergency matters, contact your local Walgreens pharmacist or call a Walgreens.com pharmacist toll-free at 1 (877) 250-5823.